Enter Your Search:
Results 1-2 (2)
Go to page number:
Select a Filter Below
Allergy & Rhinology (1)
Allergy, Asthma & Immunology Research (1)
Sánchez-Borges, Mario (2)
Caballero-Fonseca, Fernan (1)
Capriles-Hulett, Arnaldo (1)
Fernández-Caldas, Enrique (1)
González-Aveledo, Luis A (1)
Year of Publication
Mite-induced inflammation: More than allergy
Allergy & Rhinology
Clinical observations have suggested that there is an association of atopic conditions with hypersensitivity reactions to nonsteroidal anti-inflammatory drugs (NSAIDs). This relationship has been especially present in patients allergic to mites. This study was designed to review clinical and experimental evidence linking atopy, mite allergy, and hypersensitivity to aspirin and NSAIDs and discuss the possible mechanisms explaining this association. A review of the medical literature concerning the association of atopic diseases, mite hypersensitivity, and intolerance to NSAIDs using PubMed and other relevant articles is presented. NSAID-sensitive patients are frequently atopic and allergic to mites, and patients who develop oral mite anaphylaxis (OMA) show an increased prevalence of NSAID hypersensitivity. The study of atopic, mite-sensitive patients, who experience urticaria and angioedema when exposed to NSAIDs and patients with OMA suggests an interesting interaction between atopic allergy and disorders of leukotriene synthesis or metabolism. Various mechanisms that could be involved in this interaction are presented, including genetic factors, inhibition of cyclooxygenase-1, and other effects (not related to IgE sensitization) of mite constituents on the immune system. The association of mite hypersensitivity with aspirin/NSAIDs intolerance has been confirmed and provides additional clues to various nonallergic pathways that may contribute to the acute and chronic inflammatory process observed in atopic, mite-allergic, individuals. The clinical relevance of these observations is presently under investigation.
Aspirin; acetylsalicylic acid; angioedema; cysteinyl-leukotrienes; Dermatophagoides; immunoglobulin E; mites; leukotriene C4 synthase; nonsteroidal anti-inflammatory drugs; NSAIDs
Angiotensin-Converting Enzyme Inhibitors and Angioedema
González-Aveledo, Luis A
Allergy, Asthma & Immunology Research
To investigate the incidence and clinical characteristics of angioedema associated with the use of angiotensin-converting enzyme inhibitors (ACEIs) in an outpatient allergy department.
A retrospective review of medical records of new patients seen in an allergy clinic. Demographic and clinical data of patients with ACEI-induced angioedema were analyzed.
Nine (0.37%) out of 2,421 new patients attending the allergy clinic developed ACEI-associated angioedema. Enalapril was the drug most frequently incriminated. The onset of the angioedema was as early as after the first dose or as late as 2 years after beginning treatment. Six patients experienced life-threatening angioedema involving the tongue, oropharynx, or larynx, and two patients required transfer to the intensive care unit. One patient required a tracheostomy.
Angiotensin-converting enzyme inhibitor treatment is often responsible for angioedema, especially involving the upper airways. Due to the high proportion of the population exposed to ACEIs and to the severity of this adverse effect, it is important that physicians consider ACEIs as possible inducers when evaluating patients with acute or recurrent angioedema.
Angiotensin-converting enzyme inhibitors; angioedema; bradykinin; captopril; enalapril
Results 1-2 (2)
Go to page number:
Remove citation from clipboard
Add citation to clipboard
This will clear all selections from your clipboard. Do you wish proceed?
Clipboard is full! Please remove an item and try again.
PubMed Central Canada is a service of the
Canadian Institutes of Health Research
(CIHR) working in partnership with the National Research Council's
Canada Institute for Scientific and Technical Information
in cooperation with the
National Center for Biotechnology Information
U.S. National Library of Medicine
(NCBI/NLM). It includes content provided to the
PubMed Central International archive
by participating publishers.